It was one of Canada’s first cases of lung problems associated with “vaping”. Now doctors have released findings to show this may be the first case of a different and potentially deadly illness associated with e-cigarette use which differs from most previous cases.
Although the instance began in September, details of the illness are only being released now.
Doctors originally thought the 17-year-old patient in London, Ontario had pneumonia. But he was a regular user of flavoured vaping fluid bought online to which he sometimes added a THC product, the psycho-active chemical in cannabis.
As his condition worsened he was hospitalised and ended up on life-support for much of the 47 days spent in intensive care and came close to needing a double lung transplant.
The patient is diagnosed with what has been described technically as bronchiolitis obliterans. It is also less formally known as “popcorn lung”.
Which differs from the several other vaping illness cases in Canada and the well over 2,000 vaping illness cases in the U.S which have also resulted in dozens of deaths. Those cases of lung illness have been medically categorised as EVALI- (E-VAping Lung Injury)
Popcorn Lung was named after the similar lung damage caused to workers at a microwave popcorn factory. It was determined that workers experiencing breathing problems and lung damage had been inhaling the volatile molecules of the butter flavouring compound ‘diacetyl’ being added to the popcorn. The compound is safe to eat, but not to inhale. The study was reported in the New England Journal of Medicine.
Another study from Harvard published in the journal Scientific Reports studied the effect of vaping on the tiny cilia of the lungs but noted that the most common flavoring compound added to e-cigarette liquid is diacetyl but a similar compound, 2,3-pentanedione was sometimes used instead.
Although the youth is now out of hospital and slowly recovering, doctors believe he may have suffered permanent lung damage.
What is not certain was whether the youth was particularly vulnerable to react to the chemicals or whether they were particularly toxic. The latter can’t be known as he threw the containers into the garbage after use.
Several studies have shown that vaping has become extremely popular among youth, amid accusations from health advocates that the “flavours” offered are designed to deliberately attract youth.
Dr. Matthew Stanbrook, a staff respirologist at Toronto Western Hospital and deputy editor of the Canadian Medical Association Journal (CMAJ) wrote that “From the start, CMAJ has called for a ban on flavourings in e-liquids, restrictions on e-cigarette advertising equivalent to those for tobacco products, and an effective standard for quality and safety to be imposed on every e-cigarette product sold. We do so again now.”
The latest information from Health Canada says there have been 4 confirmed cases of vaping related illness in this country, and seven probable cases. It also advises that ”If you vape, or have vaped in the past, and have developed symptoms of a cough or shortness of breath, chest pain, or are generally feeling unwell, visit a health care provider. Be sure to mention to your health care provider any history of current or past vaping”.
- CMAJ: S. T. Landman et al: Nov 20/19: Life-threatening bronchiolitis related to electronic cigarette use in a Canadian youth (abstract)
- CMAJ- editorial Dr M Stanbrook; Nov 20/19: Vaping associated lung illnesses highlight risks to all users of E-Cigarettes
- Health Canada: Sep 4/19: Update: risk associated with vaping
- CBC: Nov 21/19: Ontario teen’s vaping injury consistent with ‘popcorn lung’
- The Conversation: Dr K. Bosma- Dr. S Landman: Nov 21/19: Popcorn lung: Teen first case of life-threatening vaping injury.